Washington, 2022Heavy Snow in Washington, February 27 to 28, 2022
February 27 to 28, 2022 · NWS OTX · 2 events in 2 counties and zones
There was a two day heavy snow event that impacted the Eastern Cascades in late February. Light snow arrived near the Cascades late February 26th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was a two day heavy snow event that impacted the Eastern Cascades in late February. Light snow arrived near the Cascades late February 26th. It spread across northern Washington into north Idaho on the 27th. A heavier round of precipitation arrived that evening into the 28th. It created hazardous travel conditions due to slick, snow covered roads. The two day event increased avalanche danger due to heavy wet snow falling on top of a layer of lighter snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 27, 12:03 PM PST, 27 minutes earlier.
Area forecast discussion, Feb 27, 12:03 PM PST, 27 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1203 PM PST Sun Feb 27 2022
.SYNOPSIS...
More precipitation will arrive tonight producing heavy mountain
snow and a mix of rain and snow in the lowlands. More rain
Tuesday, Wednesday, and Thursday will produce rises on rivers in
north Idaho and the Palouse. The weather will trend drier next
weekend with seasonal temperatures.
&&
.DISCUSSION...
Morning update: 12z model data is in and suggest another round of
heavy wet snow for Stevens Pass tonight, with snow likely
accumulating down to the valley floors around Leavenworth and Lake
Wenatchee where temperature readings as of noon were near freezing
and likely won't warm up much between now and sunset as cloud
cover thickens. The GFS and ECMWF models keep the colder air
trapped along the East Slopes tonight due to low level easterly
flow. The increasing precipitation intensity also argues for
keeping snow levels low. Thus have extended the advisory for
Stevens Pass through 10 am Monday, and also expanded the advisory
to include the Lake Wenatchee and Leavenworth areas. Ensembles
also suggest a chance of freezing rain in these areas for Monday
morning, but with air temperatures marginal and near 32F any ice
accumulation is expected to be light and spotty. JW
&&
.AVIATION...
18Z TAFS: Showers will continue to develop over Eastern Washington
into the Idaho Panhandle this afternoon but the highest focus
should be north and east of Spokane and Coeur d'Alene. A moist
boundary layer will promote areas of MVFR CIGS. Another
widespread band of precipitation will overspread the Inland
Northwest this evening and persist through the night into Monday
morning. Precipitation tonight at our TAF sites will fall mainly
in the form of rain. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 42 36 48 43 55 41 / 20 100 100 70 30 60
Coeur d'Alene 39 35 46 41 51 40 / 30 100 100 80 50 60
Pullman 42 36 45 41 52 40 / 20 90 90 80 50 70
Lewiston 49 39 52 45 59 44 / 10 50 40 70 40 60
Colville 39 34 44 38 50 37 / 30 100 100 60 20 40
Sandpoint 35 33 42 38 46 38 / 70 100 100 90 60 70
Kellogg 38 33 42 41 46 40 / 50 100 100 100 80 80
Moses Lake 43 36 50 39 58 39 / 10 60 40 20 10 30
Wenatchee 41 33 45 37 49 37 / 20 70 70 50 20 30
Omak 39 33 40 34 46 35 / 20 80 90 50 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 PM this afternoon to noon PST
Monday for Central Panhandle Mountains.
Winter Weather Advisory from 7 PM this evening to noon PST
Monday for Northern Panhandle.
WA...Winter Weather Advisory until 10 AM PST Monday for Western
Chelan County.
Winter Weather Advisory from 7 PM this evening to noon PST
Monday for Northeast Mountains-Okanogan Highlands-Western
Okanogan County.
Winter Weather Advisory from 7 PM this evening to 10 AM PST
Monday for Central Chelan County.
&&Hazardous weather outlook, Feb 27, 6:26 AM PST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
626 AM PST Sun Feb 27 2022
IDZ001-WAZ037-038-043-281500-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-
626 AM PST Sun Feb 27 2022
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Rain and snow will develop tonight with accumulating snow in the
mountains of far north Idaho and portions of northeast and north
central Washington.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Heavy mountain snow will fall Monday morning before precipitation
in the mountains and valleys changes to rain. Additional heavy
rain Monday night into Tuesday will have the potential to produce
rises on creeks and streams as well as localized field flooding.
WAZ047>049-281500-
Central Chelan County-Western Chelan County-
Western Okanogan County-
626 AM PST Sun Feb 27 2022
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will fall over the Cascade Crest through the day and increase
tonight. As snow increases over the Crest this evening, look for
light to moderate accumulations to develop in the valleys of the
East Slopes of the Cascades including the Methow Valley, Lake
Chelan area, and the Leavenworth and Plain areas.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Heavy high elevation snow and rain will occur Monday increasing
avalanche danger and causing rises on creeks and streams. Some
rivers may run high through mid week.
IDZ002>004-026-027-WAZ031>036-041-044-281500-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Waterville Plateau-
626 AM PST Sun Feb 27 2022
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Rain and mountain snow will develop this evening and persist
through the night. Pockets of freezing rain will be possible over
the Waterville Plateau tonight.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Rain and mountain snow melt will contribute to rises on rivers and
streams in the central Idaho Panhandle and across the Palouse
Monday and Tuesday.
Heavy Snow, Western Chelan County
- When
- February 27, 12:30 PM PST to February 28, 10:00 PM PST
- Where
- Western Chelan County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.869, -120.619 (the zone’s center; the record gives no point)
US Highway 2 was closed at Stevens Pass for avalanche control at 0115 PST on February 28th due to heavy, wet snow. The pass remained closed until 1045 PST. Snow began mid-day in the Cascade Crest on February 27th. Stevens Pass recorded 22 inches of snow accumulation in the 24 hour period from 0700 PST February 27th to 0700 PST February 28th. In the same time period, the Lucerne and Stehekin COOP stations recorded between 20 and 24 inches.
Heavy Snow, Central Chelan County
- When
- February 27, 12:30 PM PST to February 28, 10:00 PM PST
- Where
- Central Chelan County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.869, -120.619 (the zone’s center; the record gives no point)
Snow began mid-day in the eastern Cascade valleys on February 27th. Numerous observation sites in Leavenworth and Plain recorded 14 to 16 inches of snow accumulation in the 24 hour time period from 0800 PST February 27th to 0800 PST February 28th.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in Oregon, February 27 to 28, 2022$60,000 · 72 kt wind · 7 events
- Winter Weather in Maine, February 27, 202210 events
- Winter Weather in New Hampshire, February 27, 20227 events
- Winter Weather in Maine, February 27, 20225 events
- High Wind in Montana, February 27, 202257 kt wind · 4 events
- Heavy Snow in Idaho, February 27 to 28, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008215, 1008217.